Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 5, NWS Green Bay, WI

April 18, 2004Vilas County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Apr 18, 2004, 7:20 PM CDT for Vilas County, Wisconsin. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2004, 7:20 PM CDT (00:20 UTC)
Expired
Apr 18, 2004, 8:15 PM CDT
In force
55 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Vilas County, WI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 6:35 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.3 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2004-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2004-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 353 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1620 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
353 m²/s²
0-3 km storm-relative helicity
458 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

868 
WUUS53 KGRB 190020
SVRGRB
WIC125-190115-


BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
720 PM CDT SUN APR 18 2004

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VILAS COUNTY IN WISCONSIN

* UNTIL 815 PM CDT

* AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND SPOTTER
  REPORTS INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS AND
  LARGE HAIL. THE STORM WAS LOCATED 12 MILES WEST OF WINCHESTER. THAT
  PLACES IT 21 MILES NORTHEAST OF PARK FALLS. IT WAS MOVING EAST AT
  60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WINCHESTER AROUND 725 PM...
  MANITOWISH WATERS AROUND 725 PM...
  PRESQUE ISLE AROUND 735 PM...
  BOULDER JUNCTION AROUND 740 PM...
  LAND O LAKES AROUND 800 PM...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
IF A TORNADO IS SPOTTED...MOVE TO A BASEMENT OR SMALL INTERIOR ROOM
ON THE LOWEST FLOOR OF YOUR BUILDING.

LAT...LON 4625 9033 4598 9026 4611 8892 4645 8910

$$

KURIMSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:30 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Apr 18, 3:30 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT SUN APR 18 2004

.SHORT TERM...TNGT. THE CHALLENGE FOR TNGT WL BE SVR POTENTIAL.

THE 19Z MSAS SFC ANALYSIS PLACED LOW PRES OVR SW MN WITH A WRMFNT
EXTENDED E-NE ACROSS NORTH-CENTRAL WI. DEW PTS HAD CLIMBED WELL INTO THE
50S/LWR 60S SOUTH OF THE WRMFNT AND WNDS HAVE BEGUN TO MIX WITH GUSTS IN
THE 35 TO 40 MPH RANGE. VSBL SATL IMAGERY SHOWED A SUBTROPICAL PLUME OF
MSTR RIDING NE INTO THE WRN GREAT LKS WITH A LINE OF TCUS/CBS FORMING
ACROSS NEBRASKA INTO SW MN ALONG A TRAILING CDFNT.

A BUSY NGT AHD ACROSS THE FCST AREA AS VERY DYNAMIC SYSTEM TO MOV ACROSS
THE RGN. THE SFC LOW IS FCST TO MOV ACROSS NW WI THIS EVENING AND INTO
SE ONTARIO BY 12Z MON. THE WRMFNT SHOULD CONT TO LIFT NORTH AND RESIDE
OVR THE U.P. OF MI AS THE SFC LOW PASSES BY. GUSTY SW WNDS BEHIND THE
WRMFNT TO BRING MOIST AND UNSTABLE AIRMASS TO THE RGN WITH DEW PTS IN
THE LWR 60S. ATM TO CONT TO DESTABILIZE LATE THIS AFTERNOON/EVENING WITH
LIS AROUND -3...CAPES OF 1500 J/KG AND MID-LVL LAPSE RATES OF 7.5C/KM.
A STG MID-LVL TROF IS ALSO PROGGED TO LIFT NE FROM THE PLAINS TO THE WRN
GREAT LKS OVRNGT. 5H 90KT WND MAX TO ACCOMPANY THE MID-LVL TROF. EXPECT
THE CURRENT TSTMS OVR MN TO RACE NE ALONG/NORTH OF THE WRMFNT AFFECTING
MAINLY NW WI...PERHAPS AS FAR EAST AS NORTH-CENTRAL WI. THE REST OF THE
FCST AREA ONLY TO SEE SCT SHWRS/ISOLATED TSTMS AS STG CAP PREVENTS
STORMS FROM BLOSSOMING. AS THE MID-LVL TROF/WND MAX APPROACH OVRNGT...
THEY WL HAVE ADDL LIFT PROVIDED BY THE CDFNT WHICH WL SWEEP ACROSS WI
LTR TNGT. A MCS SHOULD DVLP OVR THE UPR MIDWEST AND MOV EWD INTO WI AHD
OF THE CDFNT. LRG HAIL/DAMAGING WNDS TO BE THE INITIAL THREAT WITH MORE
OF A DAMAGING WND EVENT AS THE NGT WEARS ON.

.LONG TERM...COLD FRONT EXPECTED TO BE OVER SOUTHERN CWA BEGINNING OF
PERIOD.  WILL LINGER PCPN INTO MORNING HOURS...THEN DRY THINGS OUT AS
HIGH PRESSURE BUILDS IN.  850 TEMPS EXPECTED TO DROP TO NEAR ZERO BY 00Z
TUE...THOUGH SUNSHINE MON AFTN SHOULD ALLOW TEMPS TO CLIMB BACK INTO THE
50S.  LIGHT WINDS AND MOSTLY CLEAR CONDITIONS WILL LEAD TO COOL NIGHT
MON.  WILL ALSO ADD PATCHY FOG GIVEN RESIDUAL MOISTURE.

TROF NOW OFF PAC NW COAST TO PUSH INTO THE PLAINS BY TUE AFTN...BRINGING
 NEXT CHANCE OF PCPN TO THE AREA TUE NIGHT INTO WED.

SPLIT FLOW PATTERN DEVELOPS OVER AREA IN EXTENDED WITH SYSTEMS EXPECTED
TO BE NORTH OR SOUTH OF THE FORECAST AREA.  THUS DRY FORECAST...WITH
TEMPERATURES AT OR SLIGHTLY ABOVE NORMS.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY IN EFFECT UNTIL MIDNIGHT
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-

&&

KALLAS/TE
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Apr 18, 11:45 AM CDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1145 AM CDT SUN APR 18 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-191645-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1145 AM CDT SUN APR 18 2004

...SEVERE WEATHER POSSIBLE LATE THIS AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE NORTHWEST
WISCONSIN...INCLUDING PARTS OF VILAS...ONEIDA AND LINCOLN COUNTIES. A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS THE REST OF NORTHEAST
WISCONSIN.

THE POTENTIAL EXISTS FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK LATE
THIS AFTERNOON INTO TONIGHT. SEVERE STORMS ARE EXPECTED TO FORM OVER
EASTERN MINNESOTA AND WESTERN WISCONSIN DURING THE LATE AFTERNOON...AND
THEN MOVE NORTHEAST INTO CENTRAL AND NORTH-CENTRAL WISCONSIN. THE STORMS
WILL BE CAPABLE OF PRODUCING VERY LARGE DESTRUCTIVE HAIL AND DAMAGING
STRAIGHT-LINE WINDS. THE GREATEST RISK OF SEVERE WEATHER IS NORTHWEST OF
A LINE FROM WAUSAU TO IRON MOUNTAIN AND WILL OCCUR BETWEEN 4 PM AND
MIDNIGHT.

THE STORMS WILL LIKELY WEAKEN AS THEY MOVE TOWARD EASTERN WISCONSIN.
HOWEVER...WITH VERY STRONG WINDS JUST ABOVE THE SURFACE...THE STORMS
WILL CONTINUE TO POSE A RISK OF DAMAGING WINDS WELL INTO THE NIGHTTIME
HOURS.

IN ADDITION TO THE SEVERE WEATHER POTENTIAL...A TIGHT PRESSURE GRADIENT
WILL BE OVER NORTHEAST WISCONSIN THIS AFTERNOON INTO THE EVENING. WINDS
ARE FORECAST TO SHIFT TO THE SOUTH AND INCREASE INTO THE 20 TO 30 MPH
RANGE WITH WIND GUSTS TO 45 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATE THIS AFTERNOON AND THIS
EVENING.

KALLAS
WWW.CRH.NOAA.GOV/GRB

In the hours before

Local storm report, Apr 18, 4:38 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE GREEN BAY WI
438 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1017 AM     TSTM WND DMG     EAGLE RIVER             45.91N 89.25W
04/18/2004                   VILAS              WI   LAW ENFORCEMENT

            BACK WALL OF BUILDING DAMAGED AT A CONVENIENCE STORE.

1017 AM     TSTM WND DMG     2 E EAGLE RIVER         45.91N 89.21W
04/18/2004                   VILAS              WI   LAW ENFORCEMENT

            SMALL BUILDING DESTROYED AT MARINA NEAR CATFISH CHANNEL
            LAKE BRIDGE.

1017 AM     TSTM WND DMG     EAGLE RIVER             45.91N 89.25W
04/18/2004                   VILAS              WI   LAW ENFORCEMENT

            HIGH SCHOOL GYMNASIUM ROOF PARTIALLY BLOWN OFF.

1017 AM     TSTM WND GST     EAGLE RIVER             45.91N 89.25W
04/18/2004  63 MPH           VILAS              WI   AWOS

1017 AM     TSTM WND DMG     EAGLE RIVER             45.91N 89.25W
04/18/2004                   VILAS              WI   LAW ENFORCEMENT

            TREES DOWN...POWER LINES DOWN...TREES FELL ON 2 CARS IN
            THE CITY.

1015 AM     HAIL             CONOVER                 46.04N 89.25W
04/18/2004  1.75 INCH        VILAS              WI   TRAINED SPOTTER

            HAIL COVERING THE GROUND

1005 AM     HAIL             3 N SAYNER              46.04N 89.53W
04/18/2004  1.75 INCH        VILAS              WI   LAW ENFORCEMENT

0958 AM     HAIL             BOULDER JUNCTION        46.11N 89.63W
04/18/2004  1.50 INCH        VILAS              WI   TRAINED SPOTTER

0957 AM     HAIL             ARBOR VITAE             45.91N 89.65W
04/18/2004  1.00 INCH        VILAS              WI   LAW ENFORCEMENT

0945 AM     HAIL             WINCHESTER              46.21N 89.90W
04/18/2004  0.75 INCH        VILAS              WI   FIRE DEPT/RESCUE

&&

RS/TE/AK

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 8:15 PM CDTTornado WarningGRBVilas30 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.